Dear Dr. Si,
Why do some medicines that are used to prevent osteoporosis actually cause bone loss in some people?
GT, Norfolk, VA
Our bones are not just rigid segments that make up our skeleton, they are a combination of hard mineral deposits as well as living cells that are constantly breaking down bone and replacing it with new bone. There are two main types of bone cells. The cells called osteoclasts (clasts), break bone down and the other type of cells, called osteoblasts (blasts), deposit calcium compounds to build new bone. During our growth years or after a bone breaks, the blasts work harder than the clasts which results in bone growth or repair of the broken bone. In older adults the clasts tend to take over so bone is broken down faster than the blasts can build new bone. This causes bones to become weaker and brittle and more likely to fracture. This condition is called osteoporosis.
The living cells in bone need a constant blood supply. Without it bone begins to break down and die. This condition is called “osteonecrosis” and it can be a very painful and serious condition. Scientists have developed medicines that slow down the activity of the clasts so their cousins, the blasts, can build and strengthen a person’s bones. There are a number of different medications, called “bisphosphonates” that have this effect including Fosamax, Actonel and Boniva. These medicines have been effective in treating osteoporosis but they also have unwanted side effects including irritation of the esophagus (the tube that runs from the mouth to the stomach). To prevent this from occurring these medicines must be taken with a full glass of water, and the person must remain upright for 30-60 minutes to make sure the medicine doesn’t stay in the esophagus and cause irritation.
Ironically, while these medicines strengthen bone they may also cause osteonecrosis. When it occurs it almost always occurs in the jaw or facial bones that support teeth but fortunately, this side effect is rare. It is estimated that if 10,000 to 100,000 people take one of these medicines for a year, one case of osteonecrosis will occur. However, it occurs more frequently, somewhere between 1 in 10 or 1 in 100 cancer patients who are receiving high intravenous doses of a bisphosphonate. Other risk factors for osteonecrosis of the jaw when taking these medicines include poor oral hygiene, denture use and invasive dental procedures such as pulling of teeth.
The process of breaking down old bone and rebuilding new bone is much more active in the jaw bone and facial bones supporting teeth. Since these medicines accumulate in clasts, the bone destroying cells, it is felt that they are more concentrated in the jaw and facial bones and that this higher concentration interferes with the formation of new bone resulting in osteonecrosis.
While osteonecrosis is rare, steps can be taken to reduce the likelihood of it developing including having a thorough dental examination and having any necessary dental work before starting osteoporosis therapy. And, since the risk of osteonecrosis appears to increase the longer someone is taking one of these medicines, the American Association of Oral and Maxillofacial Surgeons recommends that if someone has been taking one of these medicines for three years or more, and if they have other risk factors including the use of steroid (prednisone-like) medicines, that the bisphosphonate be stopped three months prior to dental work and during recovery from dental work to allow the jaw and facial bone to repair themselves.
I hope this answers your question.